Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 74, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 8, 2016, 10:20 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2016, 10:20 PM CDT (03:20 UTC)
- Expired
- Sep 9, 2016, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
776
WGUS53 KSGF 090320
FFWSGF
KSC021-090915-
/O.NEW.KSGF.FF.W.0074.160909T0320Z-160909T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 PM CDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 415 AM CDT
* AT 1017 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAS
ALREADY FALLEN IN PARTS OF THE COUNTY. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY.
* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...
COLUMBUS... GALENA...
CHEROKEE... WEIR...
SHERMAN... SCAMMON...
WEST MINERAL... ROSELAND...
SHERWIN... FAULKNER...
NEUTRAL... HALLOWELL...
CRESTLINE... RIVERTON...
CARONA... LAWTON...
STIPPVILLE... SKIDMORE...
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3734 9462 3706 9462 3705 9506 3734 9507
$$
DSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:11 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 8, 9:11 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
911 PM CDT THU SEP 8 2016
.UPDATE...
Issued at 843 PM CDT Thu Sep 8 2016
In coordination with WFO ICT added a few counties to the south for
the Flash Flood Watch.
Continuing to see activity develop in high pwat environment over
se KS/ne OK and drift into our western cwfa. This is occurring
ahead of subtle upper level shortwave over sw KS into OK. That
area is also being fed by sw low level (850mb) flow which is
expected to increase somewhat over the next few hours. Clusters of
heavy rain producing storms will continue for a few more hours.
The low level flow will veer and weaken late tonight into early
Fri as the upper level disturbance also shifts east. HRRR has
been consistent with a temporary slow down or lull in the precip
toward daybreak Fri.
Severe storm risk is very low, but some non-zero risk for a wet
downburst exists over the far western cwfa this evening.
&&
.SHORT TERM...(This evening through Friday Night)
Issued at 345 PM CDT Thu Sep 8 2016
Scattered storms and showers are currently spreading east across
the area and will continue through the late afternoon hours and
will dissipate from west to east early this evening. Deep layer
shear is on the weak side and therefore will limit the severe
risk with this activity. Wind gusts up to 40mph, cloud to ground
lightning, and brief heavy rain will occur with the stronger storms
this afternoon into early this evening.
Additional storms will develop across central Kansas this evening as
an upper level disturbance tracks across the region. This activity
will spread north across portions of western and central Missouri
tonight. A band of heavy rainfall is expected with this activity
across these locations tonight. This band will likely track north
of a line from Pittsburg Kansas to Lake of the Ozarks, but the
exact track could shift slightly north of south. No severe
weather will occur, but tropical influence from the remnants of
Newton could lead to efficient rain amounts in a narrow band
tonight.
Scattered storms will be possible during the day on Friday but
should not be widespread in nature and should dissipate by early
Friday evening.
An upper level trough will then dive south into the Plains Friday
night and will send a cold front to the southeast. Storms are
expected to develop to the north of the area Friday
afternoon/early evening and spread south into the area Friday
evening and night.
The storms should remain north of I-44 Friday
evening and then move south during the overnight hours.
Instability will weaken through the night, so the showers and
storms are expected to weaken as they spread south across the
area, and could dissipate all together by the time they reach
south central Missouri early Saturday morning. Deep layer shear
will increase across the region as the upper level trough
approaches from the west. The deep layer severe and expected
instability across the region will support a severe risk across
the northern half of the forecast area, generally along and north
of I-44. Mid level lapse rates and warm temperatures in the mid
levels will limit the hail potential. A few of the strongest
storms may be capable of penny size hail but the main severe risk
will be damaging straight line winds and will be isolated in
nature with line segments that can develop.
Additional heavy rainfall will be possible with the storms along
the front. The intensity in the rainfall will decrease from north
to south, especially south of I-44, as the storms weaken. The
heaviest rainfall from the round tonight and again with the round on
Friday night is expected to be across east central Kansas and west
central Missouri where the Flash Flood Watch is effect for.
Therefore, no adjustments are expected to the watch at this time
and will leave as is as these locations are expected to see the
heaviest rainfall amounts of 3 to 4 inches. Else where across the
area generally 1 to 3 inches are expected.
.LONG TERM...(Saturday through Thursday)
Issued at 345 PM CDT Thu Sep 8 2016
A few linger showers may occur across south central Missouri
Saturday morning but will end quickly during the morning hours. A
cooler and drier air mass will spread over the region behind the
front. Highs on Saturday and Sunday afternoons will be in the 70s
as lows in the upper 40s to the lower 50s occur Saturday night
into Sunday morning.
Temperatures will then warm back to near normal with readings in
the lower to middle 80s early next week. Another upper level
trough and cold front will track across the region by the middle
of next week. The front will bring additional chances for showers
and storms to the area along with cooler conditions.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 843 PM CDT Thu Sep 8 2016
For the KSGF/KJLN/KBBG tafs: Scattered storms will continue for
the next few hours with the best chances at KJLN. MVFR or brief
IFR conditions will occur with heavier showers. Will need to
monitor for low ceilings toward 12z with a lot of moisture in the
lower levels form recent showers.
&&
.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through Saturday morning for MOZ055>057-
066>070-077>081-088>095.
KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.
&&
UPDATE...DSA
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSAHazardous weather outlook, Sep 8, 7:26 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 726 PM CDT THU SEP 8 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 726 PM CDT THU SEP 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD EAST OVER THE AREA. ISOLATED STRONG STORMS WILL BE CAPABLE OF DAMAGING WINDS THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS LATE TONIGHT. HEAVY RAINFALL AND INCREASED CHANCES FOR FLASH FLOODING ARE EXPECTED WITH THE BEST POTENTIAL ALONG AND NORTH OF INTERSTATE 44. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED STORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA DURING THE DAY ON FRIDAY. ADDITIONAL STORMS WILL THEN DEVELOP LONG A COLD FRONT ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI FRIDAY AFTERNOON AND WILL TRACK SOUTH INTO THE AREA FRIDAY EVENING AND NIGHT. STORM TOTAL RAINFALL AMOUNTS OF ONE TO FOUR INCHES CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE HIGHEST AMOUNTS ARE EXPECTED NEAR THE HIGHWAY 54 CORRIDOR. AROUND ONE TO THREE INCHES OF RAINFALL ALONG HIGHWAY 60 AND NORTHWARD. RAINFALL RATES IN THESE AREAS MAY BE HIGH ENOUGH TO SUPPORT LOCALIZED FLOODING. STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN FRIDAY EVENING AND NIGHT...PRIMARILY NORTH OF THE INTERSTATE 44 CORRIDOR AS THE COLD FRONT MOVES THROUGH THE REGION. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN RISK...A FEW OF THE STRONGEST STORMS MAY BE CAPABLE OF HAIL TO THE SIZE OF PENNIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, Sep 8, 7:45 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CDT THU SEP 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 4 SW CARTHAGE 37.14N 94.36W
09/08/2016 JASPER MO LAW ENFORCEMENT
SEVERE THUNDERSTORM WIND GUSTS DOWNED A TREE SOUTHWEST OF
CARTHAGE.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 51 min |
| Sep 9, 1:03 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Sep 9, 2:43 AM CDT | River Flood Warning | SGF | Bourbon | 62 hr |
| Sep 9, 4:07 AM CDT | Areal Flood Warning | SGF | Cherokee | 6 hr |
| Sep 9, 6:58 AM CDT | Areal Flood Advisory | SGF | Bourbon | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.